Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 433, NWS Birmingham, AL

October 9, 2009Chilton County, Coosa County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 9, 2009, 3:56 PM CDT for Chilton County, Coosa County, Tallapoosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 3:56 PM CDT (20:56 UTC)
Expired
Oct 9, 2009, 4:23 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Chilton County, AL, Coosa County, AL, Tallapoosa County, AL

The radar

The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 092056
SVRBMX
ALC021-037-123-092145-
/O.NEW.KBMX.SV.W.0433.091009T2056Z-091009T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CLANTON...
  COOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEOGUFKA...STEWARTVILLE...ROCKFORD...
  KELLYTON...GOODWATER...
  NORTHWESTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 355 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VERBENA

..AND MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HIGGINS FERRY PARK...DOLLAR...LYLE...MORIAH...UNITY...
  BENTLEYVILLE...HANOVER...CREWSVILLE...HATCHET...BRADFORD AND
  PARKDALE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3272 8655 3285 8664 3311 8628 3311 8601
      3309 8600 3309 8598 3299 8590
TIME...MOT...LOC 2056Z 235DEG 37KT 3282 8653

$$

27
2 follow-up statements
000 
WWUS54 KBMX 092110
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT FRI OCT 9 2009

ALC021-092120-
/O.CAN.KBMX.SV.W.0433.000000T0000Z-091009T2145Z/
CHILTON AL-
410 PM CDT FRI OCT 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHILTON COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3278 8640 3278 8642 3295 8650 3311 8628
      3311 8601 3309 8600 3309 8598 3299 8590
TIME...MOT...LOC 2110Z 235DEG 37KT 3290 8639

$$

ALC037-123-092145-
/O.CON.KBMX.SV.W.0433.000000T0000Z-091009T2145Z/
COOSA AL-TALLAPOOSA AL-
410 PM CDT FRI OCT 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN TALLAPOOSA AND COOSA COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR DOLLAR...OR 9 MILES SOUTHWEST OF
WEOGUFKA...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYLE...
MORIAH...UNITY...ROCKFORD...BENTLEYVILLE...HISSOP...HANOVER...
CREWSVILLE...STEWARTVILLE...HATCHET...BRADFORD...KELLYTON...PARKDALE
AND GOODWATER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3278 8640 3278 8642 3295 8650 3311 8628
      3311 8601 3309 8600 3309 8598 3299 8590
TIME...MOT...LOC 2110Z 235DEG 37KT 3290 8639

$$

27
000 
WWUS54 KBMX 092123
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI OCT 9 2009

ALC037-123-092133-
/O.CAN.KBMX.SV.W.0433.000000T0000Z-091009T2145Z/
COOSA AL-TALLAPOOSA AL-
423 PM CDT FRI OCT 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TALLAPOOSA AND
COOSA COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3278 8640 3278 8642 3295 8650 3311 8628
      3311 8601 3309 8600 3309 8598 3299 8590
TIME...MOT...LOC 2123Z 235DEG 37KT 3297 8626

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:00 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 9, 2:00 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT FRI OCT 9 2009

.UPDATE...MESOSCALE DISCUSSION.

&&

.MESOSCALE DISCUSSION...

THE ATMOSPHERE CONTINUES THE DESTABILIZATION PROCESS AS WE GO INTO
THE MID AFTERNOON HOURS...WITH TEMPS AS HIGH AS THE LOWER 90S AND
DEWPOINTS WELL INTO THE LOWER TO MIDDLE 70S.  THIS HAS DRIVEN CAPE
VALUES INTO THE 2000 J/KG RANGE...WITH THE POSSIBILITY OF GOING JUST
A BIT HIGHER.  HOWEVER...WITH WARMER TEMPS ALOFT...IT IS LIKELY THAT
INSTABILITY PARAMETERS WON'T SPIRAL OUT OF CONTROL.  ALL THIS AHEAD
OF AN APPROACHING COLD FRONT...WHICH AT THIS JUNCTURE IS APPEARING
MORE LIKE A PREFRONTAL TROUGH...AS THE CONVECTION IS BEGINNING TO
OUTRUN THE BEST WIDE SCALE LIFT AND FORCING.

SHEAR VALUES CONTINUE HIGH...WITH THE BEST LOW LEVEL TURNING AND
LOWER LEVEL JET MAX GENERALLY NORTH OF INTERSTATE 20.  THIS TREND OF
THE MOST PRODUCTIVE SHEAR WILL CONTINUE PUSHING OFF TO THE NORTH AS
THE MAIN CORE OF UPPER DYNAMICS LIFTS OUT AS THE SYSTEM PROGRESSES
FURTHER EAST.  AS IS TYPICALLY SEEN...CENTRAL ALABAMA IS IN THE
CROSS-HAIRS OF UNCERTAINTY WITH THE APPROACHING WEATHER.  WE DO HAVE
THE POTENTIAL TO SEE TORNADOES IN THE PREFRONTAL ENVIRONMENT...BUT
THEY WOULD LIKELY BE CONFINED TO THE MORE DISCRETE CELLS THAT ARE
DEVELOPING OUT AHEAD OF THE CONVECTIVE LINE.  ADDITIONALLY AS WE GET
LATER IN THE DAY...THE INSTABILITY WILL REMAIN HIGH...HOWEVER...THE
BEST TORNADIC SHEAR WILL BE FURTHER NORTH.

THERE IS ALSO SOME FORECAST UNCERTAINTY AS THE CONVECTIVE LINE MOVES
FURTHER EAST.  THE LINE ITSELF IS PUSHING OUT AHEAD OF THE MAIN
SURFACE CONVERGENCE AND BEST FORCING.  AS IT CONTINUES EAST...IT
WILL LIKELY WEAKEN SOMEWHAT UNTIL THE SURFACE FEATURE IS ALLOWED TO
CATCH UP.  WITH THAT IN MIND...THE LINE WILL LIKELY CONTINUE TO SLOW
DOWN WITH TIME AS IT MAKES ITS WAY ACROSS THE WESTERN HALF OF
CENTRAL ALABAMA THROUGH THIS AFTERNOON AND EVENING.  TIMING WILL
BECOME AN ISSUE...BUT FOR NOW WILL LEAVE THE HWO INTACT...UNLESS
TIMING NEEDS TO BE SPED UP OR SLOWED DOWN.  IF SLOWED ENOUGH...THE
THREAT FOR LOCALIZED FLASH FLOODING CAN BE REALIZED.

BOTTOM LINE EXPECTATION...I BELIEVE THERE IS A REAL THREAT OF A FEW
TORNADOES...ESPECIALLY IN THE NORTHWEST QUADRANT OF THE CWA OVER THE
NEXT SEVERAL HOURS.  THIS THREAT WILL CONTINUE TO DECREASE AS THE
DAY CONTINUES.  THIS LEAVES THE MAIN THREAT AT STRONG DAMAGING WINDS
FOR THE WESTERN TWO-THIRDS OF THE CWA FOR PRACTICALLY THE REST OF
FRIDAY.  THERE IS ALSO A SMALL HAIL THREAT WITH THE SEEMINGLY DRIER
AIR ALOFT...BUT NOT ENOUGH TO WARRANT A MAJOR CONCERN.  STAY TUNED
FOR UPCOMING WATCHES AND/OR WARNINGS.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

LOW CLOUDS FINALLY BREAKING. BIG CONCERN TODAY WILL BE THE CLOUD
LEVELS AS THEY WILL BE UP AND DOWN BETWEEN 2500 AND 4000 FT.
QUESTION FOR THE TAFS WILL BE WHETHER OR NOT TO GO WITH PERSISTENT
MVFR FOR THE AFTERNOON. WILL MORE THAN LIKELY STICK WITH CURRENT
FORECAST AND BEGIN TO TIME THE THUNDERSTORM AND HEAVY RAIN THREAT
FOR THE TAFS. EXPECT SOUTHERLY WINDS TO INCREASE AHEAD OF AN
APPROACHING COLD FRONT...WITH GUSTS UP TO 20-23KTS DURING THE
AFTERNOON. AHEAD OF THE FRONT...ISOLATED TO SCATTERED TS DEVELOPMENT
IS POSSIBLE. AT THIS TIME WILL NOT PINPOINT VCTS FOR THE AFTERNOON
AS THE BULK OF THE RAIN WILL REMAIN NORTH AND WEST OF THE TERMINALS.
A LINE OF SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE WITH
STRONG WINDS...IS EXPECTED TO PUSH ACROSS THE AREA TONIGHT. THINK
THIS LINE WILL THEN MAKE IT INTO MGM AND TOI AFTER 12Z. WILL GO FOR
TIMING NOW AND FOCUS ON SPECIFICS ON THE NEXT SET OF TAFS.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 9, 12:00 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT FRI OCT 9 2009

ALZ011>015-017>050-101700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1200 PM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL BRING A THREAT OF STRONG TO SEVERE
THUNDERSTORMS TO CENTRAL ALABAMA LATER THIS AFTERNOON...THROUGH THE
EVENING...AND POTENTIALLY INTO THE OVERNIGHT TIME PERIOD.  THE
THREAT SHOULD ENTER THE NORTHWESTERN COUNTIES BY 2 PM...WITH STORMS
CAPABLE OF STRONG DAMAGING WINDS...SMALL HAIL...AND ISOLATED
TORNADOES. THERE WILL ALSO BE A THREAT FOR LOCALIZED FLASH FLOODING.

AS THE CONVECTIVE LINE PUSHES FURTHER EAST THROUGH THE
AFTERNOON...COUNTIES MAINLY ALONG AND WEST OF THE INTERSTATE 65
CORRIDOR WILL BE AFFECTED AFTER 4 PM.  THE MAIN THREATS WILL
CONTINUE TO BE STRONG DAMAGING WINDS AND SMALL HAIL.

AFTER 8PM THE THREAT WILL BEGIN TO SHIFT EASTWARD...MAINLY ALONG AND
EAST OF THE INTERSTATE 65 CORRIDOR.  SOME STRONG TO POSSIBLY SEVERE
WINDS WILL REMAIN THE THREAT THROUGH THE REMAINDER OF THE EVENING
AND PERHAPS INTO THE OVERNIGHT TIME PERIOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL REMAIN ON SATURDAY INTO SUNDAY...ALTHOUGH
THEY ARE NOT EXPECTED TO BE AS STRONG AS FRIDAY NIGHT.  THE MAIN
THREATS WILL BE GUSTY WINDS...LOCALLY HEAVY RAINFALL AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THIS AFTERNOON AND THIS EVENING...POSSIBLY INTO THE
OVERNIGHT.

17/KLAWS

In the hours before

Local storm report, Oct 9, 2:54 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 W HAMILTON            34.14N 88.04W
10/09/2009  E0.75 INCH       MARION             AL   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED 3 MILES WEST OF HAMILTON.

&&

GRANTHAM
Local storm report, Oct 9, 3:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             4 WSW SULLIGENT         33.88N 88.21W
10/09/2009  E0.75 INCH       LAMAR              AL   EMERGENCY MNGR

            PENNY SIZED HAIL REPORTED ON SHAKE RAG ROAD NEAR HIGHWAY
            278 WEST OF SULLIGENT.

&&

GRANTHAM
Local storm report, Oct 9, 3:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             4 WSW SULLIGENT         33.88N 88.21W
10/09/2009  E0.75 INCH       LAMAR              AL   EMERGENCY MNGR

            PENNY SIZED HAIL REPORTED ON SHAKE RAG ROAD NEAR HIGHWAY
            278 WEST OF SULLIGENT.

0340 PM     TSTM WND DMG     VERNON                  33.76N 88.11W
10/09/2009                   LAMAR              AL   LAW ENFORCEMENT

            TIN ROOFING BLOWN ACROSS HIGHWAY 17 IN VERNON ALONG THE
            GUST FRONT.

&&

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:22 PM CDTFlash Flood WarningBMXLamar4 hr
Oct 9, 2:38 PM CDTSevere Thunderstorm WarningBMXMarion, Winston52 min
Oct 9, 3:07 PM CDTTornado WarningBMXLamar, Marion38 min
Oct 9, 3:37 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston38 min
Oct 9, 3:51 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair23 min
Oct 9, 5:05 PM CDTSevere Thunderstorm WarningBMXBlount, Walker25 min
Oct 9, 5:12 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa34 min
Oct 9, 5:14 PM CDTSevere Thunderstorm WarningBMXMarengo46 min
Oct 9, 5:28 PM CDTSevere Thunderstorm WarningBMXBlount47 min
Oct 9, 6:05 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.